MAUDE Adverse Event Report: Sonova AG Phonak Audéo L90-R; Hearing aid, receiver-in-canal

Sonova AG Phonak Audéo L90-R; Hearing aid, receiver-in-canal
Model Number 0500889P5
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
The manufacturer received a complaint stating that the hearing aid got very hot behind the ear and then switched off.
 
Additional Manufacturer Narrative
The complaint was received and investigated.(b32/3316) the manufacturer checked service records of the subject device and established that there was no prior device service before this incident.(b14/3331) traceability data has been verified to confirm the li-ion battery model the device has been produced with.The device was serviced and is not available for analysis, therefore the definitive root cause cannot be confirmed.(b15/4112) however, provided information allowed the manufacturer to suspect that an internal short circuit of a built-in rechargeable li-ion battery could have caused or contributed to the event.The suspected internal li-ion battery short might have been correlated to certain process parameters set by the battery supplier during battery cell production.Although within specifications, the lower range parameters set might have led to an insufficient removal of particles generated during manufacturing process, that in turn could have led to a relatively higher rate of internal short circuits in the battery.An internal short circuit of the battery can lead to a thermal event and instant battery depletion.This may cause the device to heat up, with the external housing becoming hot to the touch.Due to the complete discharge of the battery the device will stop functioning.In such instances, the user can perceive a sensation of stinging or heat on their ear, potentially accompanied by redness or physical signs of irritation.In a worst-case scenario, local heating of the hearing aid surface may cause second-degree burns to the user, which may be painful, can blister or scar and in some instances may require medical attention.However, due to the small thermal mass of the device, its low heat conductivity, and the fact that the hearing aid can be removed, if necessary, any resulting injury is expected to be limited and fully heal within a short period of time without causing permanent harm.No actual injury resulting from this event was recorded in the complaint.The incident is being reported due to the potential for injury associated with the sudden thermal event and hot housing surface.The risk assessment files already consider and address risk items concerning overheating of the device.The manufacturer considers that the residual risk is outweighed by the benefit.The risk assessment files already consider and address risk items concerning overheating of the device.(b31/36) the ifu informs patients that if they feel pain in or behind the ear, if it is inflamed or experience skin irritation, they should consult with their hearing care professional or physician.(b11/4109) sonova regularly monitors the safety and performance of our devices on the market.There have been no positive trends identified locally or globally for this issue.

Brand Name
Phonak Audéo L90-R
Common Device Name
Hearing aid, receiver-in-canal
Manufacturer (Section D)
Sonova AG
laubisruetistrasse 28
staefa, 8712
SZ  8712
Manufacturer Contact
aleksandra enns-bray
laubisruetistrasse 28
staefa, 8712
SZ   8712
MDR Report Key50664238
Report Number3005085999-2026-00025
Device Sequence Number21372083
Product Code OSM
UDI-Device Identifier07613389477832
UDI-Public(01)07613389477832
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number0500889P5
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date09/08/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/17/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown